Minnesota, 2005

Damaging Winds in Minnesota, June 29, 2005

June 29, 2005 · NWS DLH · 5 events in 3 counties and zones

5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 29, 1:45 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 29, 1:45 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
245 PM CDT WED JUN 29 2005

.DISCUSSION...MAIN CONCERN IS ON SEVERE POTENTIAL TONIGHT. SFC LOW
COMPLEX IN THE DAKOTAS EXPECTED TO MOVE INTO SOUTHERN MANITOBA. THIS
WILL PUSH A STRONG COLD FRONT FOR LATE JUNE INTO THE FA TONIGHT.
NUMEROUS TSRA EXPECTED AHEAD OF THIS FRONT AND SPREADING FROM W TO E.
SOME TSRA TO REACH SEVERE LEVELS...BUT EASTERLY FLOW OFF OF LAKE
SUPERIOR AND WIDESPREAD CLOUD COVER IS KEEPING ATMOSPHERE OVER THE FA
VERY STABLE. IT WILL TAKE THE SFC LOW TO MOVE CLOSER TO THE FA BEFORE
THE ATMOSPHERE DESTABILIZES ENOUGH TO SEE ANY SEVERE TSRA. WILL
REMOVE THE MENTION OF SEVERE FROM THE GRIDS/ZONES DUE TO THIS
UNCERTAINTY. THE LOW THEN SLOWLY CROSSES INTO ONTARIO WITH THE COLD
FRONT SWEEPING THROUGH THE FA. THE DRY SLOT MOVES ACROSS THE SOUTHERN
PORTION OF THE FA THURSDAY MORNING AND HAVE ADJUSTED THE GRIDS TO
REPRESENT THE DRY SLOT IMPACTING THE FA. BY THURSDAY AFTERNOON...CAA
AND WRAPAROUND -SHRA WILL COVER THE FA. THE SFC LOW MOVES INTO NE
ONTARIO BY 12Z FRIDAY WITH SOME LINGERING -SHRA OVER THE FA EARLY...
DIMINISHING OVERNIGHT.

QUIET WEATHER ON FRIDAY AS A SFC HIGH DRIFTS OVERHEAD. AFTER A COOL
START...WAA BEGINS IN THE AFTERNOON FOR A NICE RECOVERY IN TEMPS.
THE HIGH MAINTAINS ITS INFLUENCE OVER THE FA FRIDAY NIGHT. NEXT
ROUND OF TSRA PROGGED FOR SATURDAY THROUGH SUNDAY NIGHT AS THE NEXT
SFC LOW/FRONTAL BOUNDARY AFFECTS THE FA.

.AVIATION...WIDESPREAD MVFR AND IFR CONDITIONS WILL PERSIST THROUGH
THE NIGHT...AS A WARM FRONT WILL REMAIN SOUTH OF OUR AREA.
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING...AND CONTINUE
FOR THE REST OF THE NIGHT. SOME OF THESE STORMS MAY BE SEVERE.
MAINLY VFR AND MVFR CONDITIONS WILL PREVAIL ON THURSDAY...ALONG WITH
SOME SHOWERS.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.

GSF/DAP
Hazardous weather outlook, Jun 29, 11:06 AM CST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1206 PM CDT WED JUN 29 2005

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-301230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
1206 PM CDT WED JUN 29 2005

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS A PORTION OF EAST CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN. THE MODERATE RISK AREA IS SOUTH OF A LINE FROM PINE CITY
TO TRADE LAKE. MAJOR SUPERCELLS WITH TORNADOES...LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE. THE BULK OF THE SEVERE WEATHER IS
EXPECTED BY LATE AFTERNOON AND WILL CONTINUE THIS EVENING.

THE REST OF NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN IS IN A
SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.
DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL RETURN SATURDAY AND CONTINUE
THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED BY LATE AFTERNOON.
&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

GSF

The radar

The Duluth radar (KDLH), 131 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cass

When
June 29, 6:00 PM CST
Where
Cass County, Outing
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
46.817, -93.933

Downed power lines left 300 people without electricity from Longville to Outing.

Thunderstorm Wind, Cass

When
June 29, 6:07 PM CST
Where
Cass County, Federal Dam
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.250, -94.233

Trees were blown down, including a 50 foot pine.

Thunderstorm Wind, Crow Wing

When
June 29, 6:35 PM CST
Where
Crow Wing County, Nisswa
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
46.517, -94.283

Trees and power lines were blown down.

Thunderstorm Wind, Crow Wing

When
June 29, 7:45 PM CST
Where
Crow Wing County, 13 mi S of Brainerd
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
46.183, -94.200

Hundreds of electric customers were without power as high winds downed power lines and lightning hit transformers.

Thunderstorm Wind, Pine

When
June 29, 9:20 PM CST
Where
Pine County, 5 mi N of Finlayson
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
46.267, -92.917

About 50 homes lost power as trees fell on power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459177, 5459178, 5459179, 5459180, 5459181.